Thunderstorm Wind, McHenry
- When
- July 21, 6:04 PM CST
- Where
- McHenry County, 1.82 mi ENE of Belden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.476, -88.335
Trees down along Rt 173 and Keystone Rd.
Two rounds of thunderstorms bring isolated wind damage near the Illinois Wisconsin state line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Two rounds of thunderstorms bring isolated wind damage near the Illinois Wisconsin state line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 5:49 PM CST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
649 PM CDT THU JUL 21 2016
.UPDATE...
625 PM CDT
Forecast updated to reflect thunderstorms moving south-southeast
into northern Illinois. A Severe Thunderstorm Watch has been
issued for the entire forecast area until midnight CDT.
Next MCS in the "Ring of Fire" pattern is evolving south-southeast
in southern Wisconsin. Satellite has shown continued cooling
cloud tops with as cool as -76C recently. Radar trends show
fingers of severe winds, including a gradually more defined rear
inflow jet approaching kmkx with 80 kt at 2000 ft. On the western
edge this area has not been as progressive, probably due to
capping present on the 00Z DVN sounding. However other slow-moving
cells have been developing and likely will continue to as a 25 kt
southwesterly low-level jet continues to feed into that area.
Overall expect this MCS to progress southward into high MUCAPE air
(2500-4000 J/kg) with at least a scattered severe wind threat as
well as some flash flooding threat in the CWA. The wind threat
will be maximized in any bowing segments and there is some
uncertainty on whether one bow will prevail or if occasional
small-scale bows will be more favored. Such segments may be more
favored to bow due south by the time this area of storms gets into
northern Illinois, as the instability axis is sloped more north-
south due heavily to earlier afternoon storms and associated
outflow. The QLCS threat looks pretty limited but will have to
watch storm propagation relative to the shear vectors and any
ingesting cell interactions. Heavy rainfall rates will be a
definite and most problematic in the western side of this bow
where propagation vectors are weakest. Already saw a quick two to
four inches with a storm earlier in Jasper County, Indiana within
this air mass.
The timing of the storms into downtown Chicago seems most favored
within the 815 pm to 1000 pm window.
MTF
&&
.SHORT TERM...
340 PM CDT
Through Tonight...
Will continue the heat headlines as is for the area with an
Excessive Heat Warning for northern Illinois and a Heat Advisory
for northwest Indiana.
Immediate subsidence in the wake of the now re-strengthened MCS
across northern Indiana should keep much of the CWA dry through
sunset outside of Jasper and Benton Counties Indiana which will
have a localized strong/severe threat for a couple more hours.
Residual outflow boundary is draped northwestward from the west
Chicago metro through Janesville, Wisconsin and northwest from
there to scattered convection in west central Wisconsin. There
has been some agitation of cumulus along this boundary but with
the warm thermal nose near 850mb atop northwest/north central IL
and southwest Wisconsin, the expectation is for this area to
remain slightly capped. As for the storms in western Wisconsin, a
short wave helped to instigate these and that looks to move more
east of south into eastern Wisconsin. However, steering vectors
for anything organized would bend propagation more southerly. The
next couple hours should tell if storms will become more organized
there and pose a larger potential to work their way into northern
Illinois this evening, or if in fact just continue to fester in a
scattered state along the surface boundary. Again being at the
edge of a strong heat ridge with high CAPE/PWAT air is a
precarious place to be and one of lower confidence for
thunderstorm specifics. There would be a gusty wind and heavy
rainfall threat with any storms tonight.
While outflow has cooled northeast Illinois, already quick
recovery of the low-level air mass is occurring with almost 90
degrees already observed again in Lake County, Illinois as of 330
pm. Dew points CWA-wide outside of the rain-impacted area are in
the upper 70s with a few lower 80s, and even in the rain-cooled
area remain primarily in the 70s. So certainly a very muggy and
warm evening is in store. It is somewhat uncertain how much
downtown Chicago will recover late this afternoon with still winds
off the lake, but temperatures may actually warm this evening.
Below will note some of the uncertainty regarding tomorrow (which
will be similar to today), but feel the best message is to
continue the heat headlines as is.
MTF
&&
.LONG TERM...
415 PM CDT
Friday through Thursday...For Friday and through the weekend,
forecast concerns will remain the potential for excessive heat, at
least for portions of the CWA, and chances for thunderstorms. For
Friday, confidence is relatively high that much of the CWA will once
again see heat index values reach warning criteria of heat index
greater than or equal to 110 F. There is some lingering concern
about early day convection which could, once again, significantly
impact temperatures, particularly over nern IL. Have opted to
maintain the going excessive heat warning for IL and the heat
advisory for nwrn IN, though there is some concern that either far
nern IL might not reach warning criteria or nwrn IN may rise above
advisory criteria,105-109 F and reach warning criteria. Another fly-
in-the-ointment is that even with early day convection lowering
temperatures, there is the potential that temperatures could quickly
rebound high enough to reach Excessive Heat Watch or Warning
criteria since convection would likely have little impact on
prevailing dewpoints and temperatures could quickly rise is sky
cover clears out quickly. A weak cold front is expected to push
down the length of Lake Michigan by Friday evening and then stall
out somewhere over nrn IL/IN. This would bring some cooler, drier
air into the nrn portions of the CWA, particularly locations
experiencing onshore flow from Lake Michigan. This should limit
temperatures and dewpoints over the nrn locations, though the
greater impact should be on dewpoints. So, with upper ridging still
impacting the upper midwest, max temps for the weekend should still
be arnd 90 F, the upper 70s dewpoints should be limited to the
southern portions of the CWA while dewpoints over the northern
location should be a bit lower, perhaps only the lower 70s. So,
heat index values may only exceed 100 F for locations south of the I-
80 corridor. Convective potential will also largely focus on the
location of the weak frontal boundary. The latest guidance suggests
that the boundary should hang up over the Upper Mississippi Valley
through central IL. With pwats expected to remain well in excess of
2 inches through this period, locally heavy rainfall will be
possible and focused the highest PoPs and QPF generally along a
corridor from Rockford to Watseka. The best model continuity is in
a relatively short period of Friday afternoon through Friday night,
so have highlighted this period with the highest QPF and likely
PoPs, with greater uncertainty before and after this period.
By early next week, the general model consensus is that a weak cold
front should push across the region as a series of northern stream
shortwaves suppress the upper ridge to the south, and the main
vorticity track shifts across the Upper Mississippi Valley and Great
Lakes regions. The general trend for early next week should be for
lower temperatures, closer to seasonal normal levels, highs in the
middle 80s with periodic slight chance PoPs.
&&
.AVIATION...
For the 00Z TAFs...
649 pm...Line of thunderstorms across southern WI will continue
moving south/southeast across the terminals this evening. Outflow
ahead of the storms will shift winds northerly with gusts in the
25-35kt range possible. Included a few hour period of prevailing
thunder as storms may backbuild behind the initial line but
overall low confidence regarding duration of thunder and updates
will likely be needed. Winds should remain northerly or northeast
for a few hours before becoming variable and then shifting back
southerly by late evening/overnight. Ifr/lifr cigs/vis will be
possible with the strongest storms.
Overnight into Friday morning may end up being fairly dry with
additional thunderstorm development Friday afternoon into Friday
evening as a weak frontal boundary sags down the lake and into
northern IL. While southwesterly winds are expected Friday...its
possible that winds will turn easterly at ord/mdw/gyy by late
afternoon or early evening...possibly sooner if/when thunderstorms
develop. cms
&&
.MARINE...
415 PM CDT
Brisk south to southwest winds will persist across Lake Michigan
tonight as strong sfc high pressure slowly moves off the Mid
Atlantic coast and a sfc trough and weak cold front slowly move
east across the northern plains. Late tonight into Friday, the
weak cold front will gradually move down the lake with showers
and thunderstorms expected along the front. High pressure will
briefly build across the region Friday night into early Saturday,
then low pressure will move across the Canadian Prairies with a
warm front lifting back north keeping chances of thunderstorms
over the lake through Sunday or Sunday night. The low will
continue to Hudson Bay late Sunday with another trailing cold
front pushing down the lake Sunday Night. High pressure will then
build across the Great Lakes Monday and Tuesday.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ020-ILZ022 UNTIL 7 PM Friday.
Excessive Heat Warning...ILZ008-ILZ010-ILZ019-ILZ021-ILZ023-
ILZ032-ILZ033-ILZ039 UNTIL 7 PM Saturday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7 PM
Friday.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CDT THU JUL 21 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
446 PM CDT THU JUL 21 2016 /546 PM EDT THU JUL 21 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
LIMITED THUNDERSTORM RISK...WITH AN ASSOCIATED:
LIMITED HAIL RISK...UP TO NICKEL SIZE.
LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
SIGNIFICANT EXCESSIVE HEAT RISK.
DISCUSSION:
SCATTERED THUNDERSTORMS OVER CENTRAL WISCONSIN LATE THIS
AFTERNOON ARE EXPECTED TO MOVE SOUTHEAST INTO NORTHERN ILLINOIS
THIS EVENING. SOME OF THESE THUNDERSTORMS MAY PRODUCE ISOLATED
DAMAGING WIND GUSTS. ADDITIONAL ISOLATED THUNDERSTORMS ARE
POSSIBLE OVERNIGHT TOWARD SUNRISE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...
LIMITED SEVERE THUNDERSTORM RISK.
SIGNIFICANT EXCESSIVE HEAT RISK.
SATURDAY...
LIMITED FLOODING RISK.
LIMITED SEVERE THUNDERSTORM RISK.
SIGNIFICANT EXCESSIVE HEAT RISK.
SUNDAY...
LIMITED THUNDERSTORM RISK.
ELEVATED EXCESSIVE HEAT RISK.
WEDNESDAY...
LIMITED THUNDERSTORM RISK.
DISCUSSION:
DANGEROUS HEAT WILL CONTINUE FRIDAY WITH SOME MODERATION TO
TEMPERATURES POSSIBLE SATURDAY, ESPECIALLY NORTH OF A VALPARAISO
TO FORRESTON LINE. MAXIMUM HEAT INDEX VALUES COULD PEAK NEAR 110
DEGREES ON FRIDAY...AND 100 TO 110 ON SATURDAY.
AREAS NORTH AND CLOSE TO THE LAKE COULD HAVE SOME RELIEF ON
FRIDAY DUE TO POTENTIAL THUNDERSTORMS TONIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS EVENING.
GENERAL STORM MOTION OF THE DAY:
SOUTHEAST 2O TO 30 MPH.
&&
LMZ740>745-222200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
446 PM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS. SOME STORMS MAY PRODUCE
DAMAGING WIND GUSTS ABOVE 34 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY THROUGH
SUNDAY AND AGAIN WEDNESDAY AND THURSDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
446 PM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS. SOME STORMS MAY PRODUCE
DAMAGING WIND GUSTS ABOVE 34 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT ACROSS SOUTHERN LAKE MICHIGAN AND ACROSS THE ENTIRE LAKE
SATURDAY NIGHT AND SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
121 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND GST GARY 41.60N 87.34W
07/21/2016 M62 MPH LAKE IN AWOS
MEASURED AT GARY AIRPORT.
0108 PM TSTM WND GST HAMMOND 41.62N 87.49W
07/21/2016 E50 MPH LAKE IN TRAINED SPOTTER
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
306 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HEAVY RAIN HOMEWOOD 41.56N 87.66W
07/21/2016 M0.89 INCH COOK IL COCORAHS
RAIN FELL IN 18 MINUTES.
0100 PM HAIL 1 SSW HAMMOND 41.61N 87.50W
07/21/2016 M0.25 INCH LAKE IN COCORAHS
0100 PM HEAVY RAIN 1 SSW HAMMOND 41.61N 87.50W
07/21/2016 M0.97 INCH LAKE IN COCORAHS
RAIN FELL IN 20 MINUTES
0138 PM TSTM WND DMG CHESTERTON 41.60N 87.06W
07/21/2016 PORTER IN EMERGENCY MNGR
NUMEROUS BRANCHES DOWN OFF TREES.
0138 PM TSTM WND DMG SOUTH HAVEN 41.54N 87.13W
07/21/2016 PORTER IN EMERGENCY MNGR
SEVERAL MEDIUM SIZE TREE BRANCHES AND POWER LINES DOWN.
TIME ESTIMATED OFF RADAR.
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
504 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG HAMMOND 41.62N 87.49W
07/21/2016 LAKE IN PUBLIC
TWO LARGE TREES DOWNED IN RESIDENTIAL NEIGHBORHOOD NEAR
165TH STREET AND CLINE AVENUE. TIME ESTIMATED PER RADAR.
&&
MTFThe Milwaukee radar (KMKX), 57 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
9 thunderstorm wind. Local standard time, as filed.
Trees down along Rt 173 and Keystone Rd.
Trees down near intersection of Nelson Rd and Rose Farm Rd.
Trees down near intersection of Pioneer and Hart Roads.
Measured near intersection of Hayes Ave and Liston Ave.
Numerous small to medium size tree limbs blown down. Time estimated.
Power lines blown down as well as tree limbs of 4 to 6 inches diameter blown down. Time estimated.
Two trees down across road with one utility pole pulled down by trees. Time estimated.
Power lines blown down.
Multiple power poles, power limes and trees down. Several trees on houses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655151, 655153, 655154, 655155, 655156, 655157, 655158, 655396, 655397.